Any overdose in a patient who has been taking chronic lithium therapy should be regarded as potentially serious. A single acute overdose usually carries low risk and patients tend to show mild symptoms only, irrespective of their serum lithium concentration. However more severe symptoms may occur after a delay if lithium elimination is reduced because of renal impairment, particularly if a slow-release preparation has been taken. The fatal dose, in a single overdose, is probably over 5g.

If an acute overdose has been taken by a patient on chronic lithium therapy, this can lead to serious toxicity occurring even after a modest overdose as the extravascular tissues are already saturated with lithium.

Lithium toxicity can also occur in chronic accumulation for the following reasons:

  • Acute or chronic overdosage.
  • Dehydration e.g. due to intercurrent illness.
  • Deteriorating renal function.
  • Drug interactions, most commonly involving a thiazide diuretic or a non-steroidal anti-inflammatory drug (NSAID).

In patients with a raised lithium concentration, the risk of toxicity is greater in those with the following underlying medical conditions: hypertension; diabetes; congestive heart failure; chronic renal failure; schizophrenia; Addison's disease.

Symptoms
The onset of symptoms may be delayed, with peak effects not occurring for as long as 24 hours, especially in patients who are not receiving chronic lithium therapy or following the use of a sustained release preparation.

Mild: Nausea, diarrhoea, blurred vision, polyuria, light headedness, fine resting tremor, muscular weakness and drowsiness.
Moderate: Increasing confusion, blackouts, fasciculation and increased deep tendon reflexes, myoclonic twitches and jerks, choreoathetoid movements, urinary or faecal incontinence, increasing restlessness followed by stupor. Hypernatraemia.
Severe: Coma, convulsions, cerebellar signs, cardiac dysrhythmias including sino-atrial block, sinus and junctional bradycardia and first degree heart block. Hypotension or rarely hypertension, circulatory collapse and renal failure.

Management
Consider gastric lavage for non-sustained-release preparations if more than 4 g has been ingested by an adult within one hour or definite ingestion of a significant amount by a child. Slow-release tablets do not disintegrate in the stomach and most are too large to pass up a lavage tube. Gut decontamination is not useful for chronic accumulation. Whole bowel irrigation may be helpful in patients ingesting large quantities of a slow-release preparation.
Note: Activated charcoal does not adsorb lithium.

Haemodialysis is the treatment of choice for severe poisoning and should be considered in all patients with marked neurological features. It is the most efficient method of lowering lithium concentrations rapidly but substantial rebound increases can be expected when dialysis is stopped, and prolonged, or repeated treatments may be required. It should be considered also in acute overdose if the serum lithium concentration is >7.5 mmol/L. In cases of acute on chronic overdose or in cases of chronic lithium toxicity if the lithium concentration is >4.0 mmol/L, discuss with your local poisons service.
Note: Clinical improvement generally takes longer than reduction of serum lithium concentrations regardless of the method used.


Page last modified: 19 September 2005